Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 19, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 22, 2003, 1:09 AM CST for Lamar County, Marion County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 1:09 AM CST (07:09 UTC)
- Expired
- Feb 22, 2003, 1:45 AM CST
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Lamar County, AL, Marion County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 9:30 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
| Feb 22, 12:35 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
082 WUUS54 KBMX 220709 SVRBHM ALC075-093-220745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 109 AM CST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN NORTHWEST ALABAMA LAMAR COUNTY IN WEST CENTRAL ALABAMA * UNTIL 145 AM CST * AT 107 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 32 MILES SOUTHWEST OF DETROIT...MOVING NORTHEAST AT 70 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HAMILTON AND WESTON. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3362 8857 3354 8837 3442 8778 3453 8805 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 9:10 PM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Feb 21, 9:10 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 910 PM CST FRI FEB 21 2003 AFTER FURTHER REVIEW...WILL HOLD OFF ON UPDATES UNTIL CLOSER TIL MIDNIGHT. .BHM...FLASH FLOOD WATCH TONIGHT ZONES 11>15..22..23..30>32..39.
Hazardous weather outlook, Feb 21, 1:20 PM CST, 11 hours 49 minutes before
ALZ011>015-017>050-212215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 120 PM CST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ...POTENTIAL SEVERE WEATHER EVENT OVERNIGHT... AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE LOWER MISSISSIPPI VALLEY LATE THIS AFTERNOON AND TONIGHT. AT THE SAME TIME...A DEEPENING SURFACE LOW PRESSURE SYSTEM WILL MOVE FROM EASTERN TEXAS NORTHEASTWARD INTO MIDDLE TENNESSEE. AS THE LOW INTERACTS WITH THE UPPER LEVEL TROUGH...A LINE OF THUNDERSTORMS WILL FORM OVER EASTERN TEXAS AND WESTERN LOUISIANA AND RACE EASTWARD TOWARDS ALABAMA...WELL OUT AHEAD OF THE SURFACE COLD FRONT. BASED ON CURRENT TRENDS...THE SQUALL LINE IS EXPECTED TO APPROACH THE WESTERN COUNTIES OF CENTRAL ALABAMA BETWEEN 10PM AND MIDNIGHT. ALTHOUGH MOST OF THE SEVERE WEATHER IS EXPECTED TO BE ASSOCIATED WITH THE LINE...ISOLATED STORMS COULD DEVELOP AHEAD OF THE LINE. ALTHOUGH MUCH OF ALABAMA REMAINS UNDER A MODERATE RISK OF SEVERE WEATHER...THERE IS STILL SOME UNCERTAINTY REGARDING THE EVENT. THE COMPLICATING FACTORS INCLUDE THE RAIN EVENT FROM THIS MORNING...AND A BETTER DEFINED WARM FRONT THAT IS CURRENTLY HUGGING THE COAST. THERE IS A POSSIBILITY THAT THE COMBINATION OF THESE FACTORS WILL DIMINISH THE THREAT TO STRAIGHT LINE WINDS AND HAIL...BUT AT THIS TIME...WE WILL MAINTAIN THE TORNADIC THREAT. STAY TUNED FOR UPDATES ON THIS DEVELOPING WEATHER SITUATION. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE ABOVE MENTIONED SQUALL LINE WILL BE EXITING THE STATE EARLY SATURDAY. A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN MOST COUNTIES OF ALABAMA IN THE MORNING HOURS. FOLLOWING A GOOD BREAK IN THE CLOUDS AND RAIN...THE COLD FRONT WILL BRING A RETURN TO CLOUDS AND SHOWERS IN THE AFTERNOON HOURS. NO SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT AT THIS TIME. NO SEVERE WEATHER IS EXPECTED FOR THE REMAINDER OF THE EXTENDED FORECAST PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NECESSARY TONIGHT AND INTO SATURDAY MORNING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 9:28 PM CST | Flash Flood Warning | BMX | Lamar, Marion | 3 hr |
| Feb 21, 11:19 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 41 min |
| Feb 21, 11:42 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 48 min |
| Feb 22, 12:20 AM CST | Severe Thunderstorm Warning | BMX | Fayette | 40 min |
| Feb 22, 12:26 AM CST | Flash Flood Warning | BMX | Lamar, Marion, Pickens | 4 hr |
| Feb 22, 12:31 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 44 min |
| Feb 22, 12:41 AM CST | Severe Thunderstorm Warning | BMX | Autauga | 34 min |
| Feb 22, 12:49 AM CST | Severe Thunderstorm Warning | BMX | Elmore | 26 min |
| Feb 22, 12:49 AM CST | Severe Thunderstorm Warning | BMX | Randolph | 41 min |
| Feb 22, 1:48 AM CST | Severe Thunderstorm Warning | BMX | Marion | 12 min |
| Feb 22, 2:33 AM CST | Tornado Warning | BMX | Chilton | 27 min |
| Feb 22, 2:39 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa, Walker | 36 min |
| Feb 22, 2:41 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 34 min |
| Feb 22, 2:55 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 50 min |
| Feb 22, 2:59 AM CST | Severe Thunderstorm Warning | BMX | Montgomery | 31 min |
| Feb 22, 3:05 AM CST | Severe Thunderstorm Warning | BMX | Shelby | 25 min |
| Feb 22, 3:21 AM CST | Severe Thunderstorm Warning | BMX | St. Clair | 24 min |
| Feb 22, 3:25 AM CST | Severe Thunderstorm Warning | BMX | Blount | 35 min |
| Feb 22, 3:49 AM CST | Tornado Warning | BMX | Blount, Etowah | 26 min |
| Feb 22, 4:30 AM CST | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Pickens | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.